Alert archive / Pennsylvania / Winter Storm Warnings in 2016
Winter Storm Warning 3, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this winter storm warning at Dec 6, 2016, 2:56 PM EST for Fayette County, Westmoreland County, Pennsylvania. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Dec 6, 2016, 2:56 PM EST (19:56 UTC)
- Expired
- Dec 6, 2016, 9:10 PM EST
- In force
- 6 hr
- Issued by
- NWS Pittsburgh, PA
Counties Fayette County, PA, Westmoreland County, PA
The radar
The Pittsburgh radar (KPBZ), 73 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 6, 3:32 PM EST | FREEZING RAIN 0.25 | New Florence, PA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 7.9 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1186 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 269 m²/s²
- 0-3 km storm-relative helicity
- 334 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
195 WWUS41 KPBZ 061956 WSWPBZ URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE PITTSBURGH PA 256 PM EST TUE DEC 6 2016 MDZ001-PAZ074-076-070400- /O.UPG.KPBZ.WW.Y.0017.000000T0000Z-161207T0300Z/ /O.NEW.KPBZ.WS.W.0003.161206T1956Z-161207T0500Z/ GARRETT-WESTMORELAND RIDGES-FAYETTE RIDGES- INCLUDING THE CITIES OF...MOUNTAIN LAKE PARK...OAKLAND MD... GRANTSVILLE...LIGONIER...DONEGAL...CHAMPION...OHIOPYLE 256 PM EST TUE DEC 6 2016 ...WINTER STORM WARNING IN EFFECT UNTIL MIDNIGHT EST TONIGHT... THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A WINTER STORM WARNING FOR FREEZING RAIN...WHICH IS IN EFFECT UNTIL MIDNIGHT EST TONIGHT. THE WINTER WEATHER ADVISORY IS NO LONGER IN EFFECT. * HAZARD TYPES...FREEZING RAIN. * ICE ACCUMULATIONS...AN ADDITIONAL 0.10 TO 0.20 INCHES. * TIMING...THROUGH MIDNIGHT. * IMPACTS...ICING MAY CREATE SLIPPERY ROAD CONDITIONS AND PRODUCE SCATTERED POWER OUTAGES. * WINDS...SOUTHEAST 10 TO 20 MPH WITH GUSTS UP TO 35 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER WARNING FOR FREEZING RAIN MEANS THAT FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTY. BE PREPARED FOR SLIPPERY ROADS...DOWN TREES AND POWER LINES. && $$ WVZ512>514-070300- /O.CON.KPBZ.WW.Y.0017.000000T0000Z-161207T0300Z/ EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER- INCLUDING THE CITIES OF...TERRA ALTA...ROWLESBURG...HAZELTON... PARSONS...HENDRICKS...SAINT GEORGE...DAVIS...THOMAS... CANAAN VALLEY 256 PM EST TUE DEC 6 2016 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST THIS EVENING... * HAZARD TYPES...FREEZING RAIN. * ICE ACCUMULATIONS...A TRACE TO 0.10 INCHES. * TIMING...THROUGH TUESDAY EVENING. * IMPACTS...ICING MAY CREATE SLIPPERY ROAD CONDITIONS AND PRODUCE SCATTERED POWER OUTAGES. * WINDS...SOUTHEAST 10 TO 20 MPH WITH GUSTS UP TO 35 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY MEANS THAT FREEZING RAIN MAY CAUSE TRAVEL DIFFICULTY. BE PREPARED FOR SLIPPERY ROADS. && $$
1 follow-up statement
669 WWUS41 KPBZ 070210 WSWPBZ URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE PITTSBURGH PA 910 PM EST TUE DEC 6 2016 MDZ001-PAZ074-076-070315- /O.CAN.KPBZ.WS.W.0003.000000T0000Z-161207T0500Z/ GARRETT-WESTMORELAND RIDGES-FAYETTE RIDGES- INCLUDING THE CITIES OF...MOUNTAIN LAKE PARK...OAKLAND MD... GRANTSVILLE...LIGONIER...DONEGAL...CHAMPION...OHIOPYLE 910 PM EST TUE DEC 6 2016 ...WINTER STORM WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS CANCELLED THE WINTER STORM WARNING. SUBSTANTIAL PRECIPITATION HAS ENDED AND MOST LOCATIONS HAVE RISEN ABOVE 32 DEGREES. ADDITIONAL ICE ACCUMULATION IS NOT EXPECTED. $$ WVZ512>514-070315- /O.CAN.KPBZ.WW.Y.0017.000000T0000Z-161207T0300Z/ EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER- INCLUDING THE CITIES OF...TERRA ALTA...ROWLESBURG...HAZELTON... PARSONS...HENDRICKS...SAINT GEORGE...DAVIS...THOMAS... CANAAN VALLEY 910 PM EST TUE DEC 6 2016 ...WINTER WEATHER ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS CANCELLED THE WINTER WEATHER ADVISORY. SUBSTANTIAL PRECIPITATION HAS ENDED AND MOST LOCATIONS HAVE RISEN ABOVE 32 DEGREES. ADDITIONAL ICE ACCUMULATION IS NOT EXPECTED. $$
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this winter storm warning went out at Dec 6, 2:16 PM EST, 40 minutes earlier.
Area forecast discussion, Dec 6, 2:16 PM EST, 40 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
216 PM EST Tue Dec 6 2016
.SYNOPSIS...
Low pressure is expected to spread precipitation across the
region through early tonight. A Thursday cold front will return
snow shower chances and much colder temperatures for the end of
the week and into the weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
An upper level shortwave trough and associated surface low
shifting across the Ohio valley through tonight will support
widespread precipitation over the region while sufficient moisture
is fetched from the Gulf and Atlantic. Strong warm advection aloft
will result in mostly freezing rain where the advisory exists.
Southeast flow will inhibit warming in these areas until the flow
veers southwest later in the evening.
Across the northeast zones, temperatures have warmed enough so
that precipitation should occur as rain and/or sleet initially
before changing over to all rain later this afternoon as the warm
air regime continues. The NAM and hi-res models continue to
diminish the development of snow due to lack of cold air and
moisture around the mid levels. Thus, have reduced snow amounts
through the period.
The aforementioned lack of moisture can be observed through the
water vapor imagery as dry air continues to push well into the
Ohio Valley. The newest NAM and latest hi-res models depict this
feature well and have therefore reduced QPF amounts through
tonight. In addition, have slightly reduced total ice
accumulation due to predicted relatively high rain rates through
the rest of the period.
The low level jet should allow for gusty winds across the ridges
this evening but are expected to remain below advisory criteria.
Steady precipitation will pull off to the east fairly rapidly
by the late evening as the system shifts east.
&&
.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
Lingering low level moisture over the eastern zones may cause
light precipitation early Wednesday. Otherwise, dry weather is
forecast for as surface high pressure builds across the region
briefly.
The next cold front is still expected to cross on
Thursday, bringing the coldest air of the season so far. Have
increased PoPs for snow showers behind the front in the
developing mid-level trough. Latest guidance shows favorable lake
enhancement snow to develop mostly over the the north for a short
period of time. After the initial onslaught of the cold front and
blustery snow showers late Thursday, inversion heights will
gradually lower and decrease the snow accumulation rate by late
Friday. Nonetheless, stagnant low level moisture and lowering
dendritic growth zone is expected to keep snow chances lasting
through the start of the weekend, especially over the higher
terrain.
Temperatures will lower to below normal values by the end of the
period and wind chill values are expected to decrease to near
single digits.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
The cold-supporting upper trough over the Eastern CONUS is
progged to fill rapidly early next week as another low develops
toward the Great Lakes. Flow over the Upper Ohio will thus
deamplify and temperature moderate back toward the seasonal
averages.
Best precip chances look to be on Sunday night and into Monday as
that Great Lakes low drags a front across the region. With the
low-center forecast well north of the region, precip timing will
depend on eventual frontal progress. Superblend guidance was
used for long term forecast construction.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
Condition deterioration to eventual IFR can be expected today as
low pressure spreads precip over the region. Most of that will be
rain, but a wintry mix is anticipated at FKL and DUJ. ESE may also
be problematic on the surface with gusts around 20kt with
gradual veering as the system passes this afternoon and evening.
MVFR cigs are likely to linger tonight in the residual moisture
blanket and cooler flow behind the system, but building surface
high pressure will support improvement to VFR on Wednesday.
.OUTLOOK...
Periodic restrictions are likely for the rest of the week as a
strong cold front sweeps the region.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Winter Weather Advisory until 10 PM EST this evening FOR
MDZ001.
OH...None.
PA...Winter Weather Advisory until 10 PM EST this evening FOR
PAZ074-076.
WV...Winter Weather Advisory until 10 PM EST this evening FOR
WVZ512>514.
&&Hazardous weather outlook, Dec 6, 11:36 AM EST, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 1136 AM EST TUE DEC 6 2016 OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029- 031-073-075-WVZ001>004-012-021-509>511-071645- TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON-MUSKINGUM- GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER- CLARION-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-GREENE- WESTMORELAND-FAYETTE-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION- MONONGALIA-RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON- PRESTON- 1136 AM EST TUE DEC 6 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...WESTERN PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE COLDEST TEMPERATURES OF THE SEASON SO FAR ARE EXPECTED TO OCCUR FRIDAY AND SATURDAY. WIND CHILL SHOULD LOWER TO SINGLE DIGIT VALUES AT TIMES, ESPECIALLY FRIDAY AND SATURDAY MORNINGS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MDZ001-PAZ074-076-WVZ512>514-071645- GARRETT-WESTMORELAND RIDGES-FAYETTE RIDGES-EASTERN PRESTON- WESTERN TUCKER-EASTERN TUCKER- 1136 AM EST TUE DEC 6 2016 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...SOUTHWEST PENNSYLVANIA AND NORTHERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE COLDEST TEMPERATURES OF THE SEASON SO FAR ARE EXPECTED TO OCCUR FRIDAY AND SATURDAY. WIND CHILL SHOULD LOWER TO SINGLE DIGIT VALUES AT TIMES, ESPECIALLY FRIDAY AND SATURDAY MORNINGS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Dec 6, 11:48 AM EST, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1148 AM EST TUE DEC 06 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1147 AM FREEZING RAIN OAKLAND 39.41N 79.41W
12/06/2016 M0.10 INCH GARRETT MD TRAINED SPOTTER
ICE ACCUMULATING ON DECKS... TREES AND ROAD WAYS.
CURRENT TEMPERATURE 32 DEGREES.
&&
EVENT NUMBER PBZ1602016Local storm report, Dec 6, 11:59 AM EST, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1159 AM EST TUE DEC 06 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1158 AM FREEZING RAIN 2 WNW SWANTON 39.47N 79.27W
12/06/2016 M0.20 INCH GARRETT MD PUBLIC
MOST ACCUMULATIONS ARE ON TREES... DECKS... SIDEWALKS
WITH LESSER AMOUNTS ON SIDE ROADS. TEMPERATURE 31
DEGREES.
&&
EVENT NUMBER PBZ1602017Local storm report, Dec 6, 12:25 PM EST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1225 PM EST TUE DEC 06 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1224 PM FREEZING RAIN TERRA ALTA 39.44N 79.54W
12/06/2016 M0.00 INCH PRESTON WV PUBLIC
CRANESVILLE ROAD NEAR TERRA ALTA.
&&
EVENT NUMBER PBZ1602018Local storm report, Dec 6, 12:43 PM EST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1243 PM EST TUE DEC 06 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 PM FREEZING RAIN 6 WSW THOMAS 39.11N 79.60W
12/06/2016 M0.10 INCH TUCKER WV 911 CALL CENTER
FREEZING RAIN ACCUMULATING AT HIGHER ELEVATIONS BETWEEN
THOMAS AND PARSONS.
&&
EVENT NUMBER PBZ1602019Local storm report, Dec 6, 1:56 PM EST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
156 PM EST TUE DEC 06 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM FREEZING RAIN REDHOUSE 39.31N 79.45W
12/06/2016 E0.25 INCH GARRETT MD PUBLIC
&&
EVENT NUMBER PBZ1602020
TGREENLocal storm report, Dec 6, 2:25 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
225 PM EST TUE DEC 06 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM FREEZING RAIN 2 WNW SWANTON 39.47N 79.27W
12/06/2016 M0.30 INCH GARRETT MD PUBLIC
HEAVY ICING ON TREES...ESPECIALLY PINES.
&&
EVENT NUMBER PBZ1602021
TGREENNearby
Winter Storm Warnings in Pennsylvania, 2016Winter Storm Warnings in Maryland, 2016Every winter storm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.